1. Skip to navigation
  2. Skip to content
  3. Skip to sidebar

GET EDUCATED

Hooked on Heroin: Don’t Let Someone Die!

August 23, 2013  |  Falmouth Enterprise

By Dr. Michael Bihari

This is the third in a series of articles about the resurgence of heroin use in Massachusetts and the impact it is having on our youth. Now that you know about the protections in the Good Samaritan law, it is important that all of us know how to recognize an opiate overdose and what to do if a friend or family member needs immediate help.

Signs of an Overdose

Signs of an overdose of an opioid drug (heroin, OxyContin®, methadone, morphine, Percocet®, fentanyl, and Vicodin®) may include:

  • Very fast, slow, or absent pulse
  • Collapsing or passing out
  • Slow breathing (fewer than 12 breaths per minute)
  • Blue lips or fingernails
  • Cold, pale, or clammy skin
  • Seizure or convulsions (eyes roll back in head)
  • Extreme confusion or difficulty speaking
  • Failure to wake up after being yelled at, pinched, or prodded
  • Vomiting while sleeping or drowsy

CALL 911 IMMEDIATELY IF A FRIEND SHOWS ANY OF THESE SIGNS

YOU WILL NOT GET INTO TROUBLE AND YOU MAY SAVE A LIFE!

About 60% of narcotic overdoses occur in the presence of others and almost 80% of the time bystanders do nothing! Although death from overdose is often not instantaneous, usually occurring over a 1 to 3 hour period as breathing and heart rate decreases, it is essential to get help immediately. You may not know how long ago your friend overdosed; every minute your friend’s brain is deprived of oxygen a significant part of it dies. When drugs are combined such as using heroin when drunk, death from overdose may occur sooner.

Narcan (Naloxone)

Narcan is a prescription medicine that rapidly reverses an opioid overdose. It cannot be used to get high and is not addictive. It is safe and effective; emergency medical professionals have used it for decades.

Narcan works in 1 to 3 minutes and its effects last 30 to 90 minutes; it can take longer if multiple drugs have been used. If the person who has overdosed does not wake up within 5 minutes, a second dose should be given. Rescue breathing should be done while you wait for the Narcan to take effect so that the person gets oxygen to his/her brain. 

Some people are concerned that providing Narcan to opiate drug users and their friends and family members promotes ongoing abuse. However, research studies have found that making Narcan available does NOT encourage people to use opiates more.  The goal of providing Narcan and educating people about how to prevent, recognize and intervene in drug overdoses is to prevent deaths; preventing continued drug use can only be accomplished if the user is alive.

Nasal Narcan is free and available through the MA Department of Public Health Narcan Pilot Program. Training is available to teach you how to use nasal Narcan as well as a review of a review of overdose risks, prevention response, calling 911, and rescue breathing.

The state’s Narcan Pilot Program on Cape Cod is managed by the AIDS Support Group of Cape Cod in Hyannis (428 South Street). For information about Narcan training including training locations, call the AIDS Support Group at 866-990-2437 or 508-778-1954.

An excellent resource for learning about drug overdoses and how to manage them is QuincyODhelp (The site has several videos that detail, step-by-step, how to respond to an overdose, including recognizing the signs, calling 911, administering Narcan, and performing rescue breathing.

Don’t Let a Friend Die

If a family member or a friend of yours collapses after taking drugs, RESPOND IMMEDIATELY! Don’t think they will simply “sleep it off.” They may not wake up again.

RECOMMENDED RESOURCE

MedlinePlus: Heroin is an excellent source of information about heroin use. The site provides access to information from reliable sources that are accurate and up-to-date.

Join Us on Facebook!